Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 100, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2016, 12:12 AM CDT for Russell County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 12:12 AM CDT (05:12 UTC)
- Expired
- May 24, 2016, 12:29 AM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:08 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.2
The text
As transmitted.
206
WUUS53 KICT 240512
SVRICT
KSC167-240615-
/O.NEW.KICT.SV.W.0100.160524T0512Z-160524T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 1212 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
LURAY...OR 15 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LURAY...PARADISE AND WALDO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9904 3913 9848 3911 9849 3892 9904
TIME...MOT...LOC 0512Z 239DEG 23KT 3912 9881
HAIL...1.00IN
WIND...60MPH
$$
RITZMAN1 follow-up statement
782
WWUS53 KICT 240529
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT TUE MAY 24 2016
KSC167-240538-
/O.CAN.KICT.SV.W.0100.000000T0000Z-160524T0615Z/
RUSSELL KS-
1229 AM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL KANSAS.
LAT...LON 3913 9904 3913 9848 3911 9849 3892 9904
TIME...MOT...LOC 0527Z 239DEG 23KT 3917 9869
$$
RITZMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:35 PM CDT, 37 minutes earlier.
Area forecast discussion, May 23, 11:35 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1135 PM CDT MON MAY 23 2016 .SHORT TERM...(This evening through Thursday night) Issued at 300 PM CDT Mon May 23 2016 Main forecast challenges: Thunderstorm potential and associated mesoscale influences on storm threat areas over the next few days. Current mesoscale storm complex over southeastern KS should continue to gradually diminish through early this evening, as 850 inflow backs and shifts to the west. Visible satellite and radar imagery loops show MCS-induced outflow pushing westward into western KS and northwest OK late this afternoon. The best chance for strong to severe thunderstorm development this evening appears to be along a stalled front over western Kansas, and from near a triple point/outflow intersection over south-central Kansas/northwest Oklahoma, to southward along a dryline near the eastern Texas Panhandle/western Oklahoma border. Some large-scale ascent is possible from a shortwave ejecting east-northeastward out of Colorado. Some of this storm activity could affect areas of central and south-central KS tonight (especially mid-evening onward), as a 45 knot low-level jet develops and feeds strong moisture transport northeastward. Strongest isentropic lift on the 310K surface is along nose of the low-level jet, so thinking highest probabilities for storms will be in central/south-central Kansas. Large hail and damaging winds could accompany these storms. Clusters of elevated storms may linger over eastern Kansas into midday or early afternoon Tuesday, with isentropic lift then diminishing thereafter, as the low-level jet backs/weakens. Initial surface-based strong-severe storms may develop near a dryline (from western KS to Texas Panhandle) late Tues pm/eve, contingent on sufficient low-level convergence. Very strong instability and 30-40 knots of deep layer shear would support isolated supercells. Will maintain 20-40% probabilities for thunderstorms area-wide Tuesday night into Wednesday morning, as another low-level jet with strong moisture transport/isentropic upglide may sustain activity coming off of the dryline eastward. The next decent round of thunderstorms should occur from late Thursday afternoon into Thursday night, as a strong shortwave trough begins ejecting out of the Four Corners region, providing increased southwesterly mid-level winds across Kansas. Central/Eastern Kansas are progged in the warm sector with rich gulf moisture/instability in place, and potentially strong deep layer shear. This will support an elevated risk of organized severe weather, in especially central and south-central Kansas, with all severe weather facets possible. .LONG TERM...(Friday through Monday) Issued at 300 PM CDT Mon May 23 2016 Thunderstorm chances will linger in eastern Kansas Friday as the aforementioned strong shortwave trough lifts northeastward through the Kansas region with a slight negative tilt. Beyond Friday, there are large discrepancies between the GFS, GEFS, and ECMWF models with respect to the upper pattern across the CONUS, particularly with mean upper troughing out west. Hard for foresee more than a slight chance of storms Saturday through Monday for Memorial Day Weekend, unless the models come into better agreement and show a consensus better signal for storms in the region. Climatology suggests that could happen. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1136 PM CDT Mon May 23 2016 MVFR CIGS expected to prevail into much of Tuesday morning over much of the area. Scattered elevated convection should also develop and spread east across the area overnight with a few strong storms possible. For now will include VCTS at most terminals overnight with AMD for TEMPO as convection becomes more imminent. Otherwise, gusty south to southeast winds can be expected on Tuesday with mainly VFR conditions by midday through the afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 81 68 87 / 40 40 30 10 Hutchinson 66 82 68 87 / 40 40 30 10 Newton 67 81 68 86 / 40 50 30 10 ElDorado 67 80 68 85 / 40 40 30 20 Winfield-KWLD 67 81 68 87 / 30 30 30 10 Russell 64 83 66 88 / 60 30 30 10 Great Bend 64 83 67 88 / 60 30 30 10 Salina 66 82 68 87 / 50 50 40 20 McPherson 65 82 68 87 / 50 50 30 10 Coffeyville 66 80 69 83 / 30 30 30 30 Chanute 63 80 69 83 / 40 40 30 30 Iola 63 80 69 82 / 40 50 30 30 Parsons-KPPF 63 80 69 83 / 30 40 30 30 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...KED
Hazardous weather outlook, May 23, 11:45 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1145 PM CDT MON MAY 23 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250445- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1145 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE OVERNIGHT ACROSS THE AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS WITH DIME TO QUARTER SIZE HAIL AND GUSTY WINDS WILL BE POSSIBLE...ESPECIALLY ACROSS CENTRAL KANSAS. LOCALLY HEAVY RAINFALL AND MINOR LOWLAND FLOODING IS ALSO POSSIBLE FROM THE FLINT HILLS WESTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EASTERN KANSAS INTO MIDDAY TUESDAY. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON INTO EARLY WEDNESDAY. A FEW OF THE STORMS MAY BE SEVERE TUESDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY ALSO BE A TORNADO OR TWO MAINLY ALONG AND WEST OF HIGHWAY 14. THE NEXT CHANCE OF ORGANIZED SEVERE WEATHER WILL BE LATE THURSDAY THROUGH FRIDAY...AS A WEATHER SYSTEM MOVES THROUGH THE REGION WITH STRONG INSTABILITY. SLIGHT CHANCES FOR THUNDERSTORMS WILL LINGER OVER MEMORIAL DAY WEEKEND. PLEASE MONITOR LATER OUTLOOKS AS DETAILS AND STORM THREATS BECOME MORE CLEAR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER STORM SPOTTERS MAY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:44 PM CDT | Areal Flood Warning | ICT | Sedgwick | 12 hr |
| May 24, 12:53 AM CDT | Special Weather Statement | ICT | Lincoln | 37 min |
| May 24, 1:10 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| May 24, 2:12 AM CDT | Special Weather Statement | ICT | Lincoln | 63 min |
| May 24, 4:44 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| May 24, 5:31 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 29 min |
| May 24, 6:30 AM CDT | Areal Flood Warning | ICT | Butler | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.